Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


KS and life expectancy
Aug 24, 2013

Dear Dr Benjamin,

Hope you are in the best of health !

I am happy to know that my weight has further increased to 68kg currently from its lowest at 52kg last year August. I am an AIDS sufferer and have a KS diagnosis. I am currently under treatment with Truvada and Isentress and chemo for KS.

My weight has now exceeded my highest ever recorded weight before diagnosis which was 66kg. I wonder if this is healthy ?? I feel very good and my coughs have disappeared and my overall well being has improved tremendously.

That comes to me wondering if the bad times when I was suffering from KS and AIDS was over ?? My CD4 is still below 100 at the last check (July). It was 84 in July 2013 against 7 in July 2012. My recent blood test in August was encouraging as my WBC has increased from 4200 to 5190, and my RBC (red blood count) has also gone to normal level. My lympocytes has gone up to 30% from 15% a few months ago. Could it be possible that my CD4 will have gone up in my next October 2013 check ? What do u think ? My CD4% retains at around 10 - 11% level. Any chance this will go up with time ?

My main worries are how can I be feeling healthy when my CD4 is below 100? Could my CD4 increase substantially after 1 year treatment ? Could the chemotheraphy treatment for KS affect my CD4 level and probably it will increase much more when my chemo started to be less frequent ?? I also wonder when can I stop my chemo treatment ?? My oncology doctor also has no idea when as my CD4 is still at a risky level though I wish I can stop as the treatment has cost me a lot of money as I am presently under treatment in Singapore, which is not friendly to people with HIV.

Hope to hear your opinion on this.

Response from Dr. Young

Hello again and thanks for posting from beautiful Singapore.

Sounds like you're making great progress and doing quite well. What's most important in your tale is that you're feeling "very good" and that your weight has returned to normal.

If your viral load remains undetectable, I wouldn't focus on the CD4 count/percentage- first, it sometimes takes a long while to see this increase, especially for those who start care and treatment with very low numbers, like you. Second, there's little else we do other than continue with antiretrovirals-- keep the virus suppressed, and allow your immune system to heal. The chemotherapy that you're taking could indeed be suppressing the numbers artificially, and when chemo is completed, you may very well see increases in your numbers. Indeed, I've seen CD4 numbers creep upward for many years in people just like you. Focusing just on the CD4 numbers denies you the ability to look at the other very positive things going on in your health.

As for when to stop the chemotherapy, there isn't a clear guideline on this, but if the virus is suppressed, and you have no evidence of active internal organ problems (especially if you've been on treatment for more than 6 months), it seems reasonable to discuss stopping-- with close monitoring for recurrence of lesions.

I hope that's helpful and wish you well. BY



Previous
Serious Atripla Concern
Next
sex and HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement